Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Class number bounds and Catalan's equation

Author: Ray Steiner
Journal: Math. Comp. 67 (1998), 1317-1322
MSC (1991): Primary 11D41; Secondary 11R29
MathSciNet review: 1468945
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We improve a criterion of Inkeri and show that if there is a solution to Catalan's equation

\begin{equation}x^p-y^q=\pm 1,\end{equation}

with $p$ and $q$ prime numbers greater than 3 and both congruent to 3 $(\mathrm{mod}\,4)$, then $p$ and $q$ form a double Wieferich pair. Further, we refine a result of Schwarz to obtain similar criteria when only one of the exponents is congruent to 3 $(\mathrm{mod}\,4)$. Indeed, in light of the results proved here it is reasonable to suppose that if $q\equiv 3$ $(\mathrm{mod}\,4)$, then $p$ and $q$ form a double Wieferich pair.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11D41, 11R29

Retrieve articles in all journals with MSC (1991): 11D41, 11R29

Additional Information

Ray Steiner
Affiliation: Department of Mathematics, Bowling Green State University, Bowling Green, Ohio 43403

PII: S 0025-5718(98)00966-1
Keywords: Catalan's equation, class number bounds, algebraic number fields
Received by editor(s): March 17, 1997
Article copyright: © Copyright 1998 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia